Illinois, 2015

Dense Fog in Illinois, December 4 to 5, 2015

December 4 to 5, 2015 · NWS PAH · 19 events in 18 counties and zones

Clear skies and light winds associated with high pressure over the upper Ohio Valley were conducive for widespread dense fog. Visibility was reduced to one-quarter mile or less for over 12 hours in some places.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clear skies and light winds associated with high pressure over the upper Ohio Valley were conducive for widespread dense fog. Visibility was reduced to one-quarter mile or less for over 12 hours in some places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 5:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 4, 5:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
557 PM CST FRI DEC 4 2015

.UPDATE...
Issued 557 PM CST FRI DEC 4 2015

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM CST FRI DEC 4 2015

Once again today, there is a strong subsidence inversion just off
the surface, keeping this morning's fog/low stratus trapped
beneath 1000 FT AGL. This area had shriveled northward by mid
morning, where it has remained nearly stationary thru the
day...just barely beyond our northern CWA border. Differential
heating right along its southern extent has eaten away at it
gradually in the last hour or two...and may preclude its sag back
into the FA tonight, as temps even on our northern periphery have
bounded upwards closer to the rest of the FA. Even so, that area
will need to be closely monitored, in case our northern tier
counties end up having it develop again.

The center of the surface high shifts eastward tonight and light
selys at and just off the surface will hopefully preclude that
from happening. Still anticipate another cool night, with lows
again at or just below climo (u20s/nr 30).

More robust warm air advection will begin tmrw, and continue thru
the weekend. It will take awhile to warm (and moisten) the dry
atmos column, so most of the weekend should remain dry, as temps
rebound into/thru the 50s/30s for highs/lows.

.LONG TERM...(Sunday night through Friday)
Issued at 206 PM CST FRI DEC 4 2015

A minor mid level shrtwv/closed low is progged by the models to be
moving through the PAH forecast area Sun night. Moist return flow
will be very limited with this system, but there will be at least
the passage of a sfc cold front with it, triggering light amounts of
rain mainly east of the MS river. The probability for actual
measurable pcpn remains quite low. The disturbance should be out of
our region after 12Z Mon.

The Pacific train of low-amplitude shrtwvs will apparently continue
through most of the week. Another impulse and sfc front may affect
the region Wed, and again on Fri. The timing of these impulses is
quite variable among the med range models, especially for day 6 and
7. For now, we will go with a forecast of a couple of low PoP, low
QFP rain events, with partly cloudy and relatively mild conditions
in between, especially toward Day 7. In fact, just beyond Day 7, the
ECENES/GEFS are beginning to suggest a change to the recent pattern
aloft, to a longwave trof west/ridge east, which would promote
warmer swrly flow aloft for our region.

&&

.AVIATION...
Issued at 557 PM CST FRI DEC 4 2015

High pressure over the Ohio Valley will keep dry conditions in place
through the forecast period. A strong subsidence inversion around
1000 ft has trapped a shallow layer of moisture over much of eastern
Illinois and Indiana. Light northeast flow within this layer may
advect this moisture southeastward into northern portions of the area
tonight. The result may well be widespread dense fog across portions
of southern Illinois, southwest Indiana, and northwest Kentucky.
This would likely impact KEVV and KOWB. Have revised TAFs to reflect
lowered visibilities later tonight, and will update as needed
through the night.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&

AVIATION...RJP
Hazardous weather outlook, Dec 4, 8:26 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
826 PM CST FRI DEC 4 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
826 PM CST FRI DEC 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG IS FORECAST OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...WHERE A DENSE FOG ADVISORY IS IN
EFFECT THROUGH EARLY SATURDAY MORNING. PLEASE REFER TO THE
ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 4, 6:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CST FRI DEC 4 2015

ILZ075>078-082-083-INZ081-082-085>088-050600-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...MCLEANSBORO...CARMI...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT
620 PM CST FRI DEC 4 2015

...AREAS OF DENSE FOG AND BLACK ICE POSSIBLE TONIGHT...

AREAS OF DENSE FOG WERE BEGINNING TO SPREAD INTO NORTHERN PORTIONS
OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA EARLY THIS EVENING...
IMPACTING LOCATIONS NORTH OF INTERSTATE 64.

THIS FOG WILL LIKELY PERSIST THROUGH MUCH OF THE NIGHT...RESULTING
IN VERY LOW VISIBILITIES BELOW ONE QUARTER MILE. IN ADDITION...
AS TEMPERATURES DROP BELOW THE FREEZING MARK...BLACK ICE MAY FORM
AS MOISTURE FROM THE FOG CONDENSES ON SOME ELEVATED AND UNTREATED
SURFACES.

THIS LAYER OF ICE CAN MAKE TRAVEL ON UNTREATED ROADS HAZARDOUS...
ESPECIALLY IF YOU MUST MAKE SUDDEN STOPS. TAKE A LITTLE EXTRA
TIME THIS EVENING TO REACH YOUR DESTINATION. USE CAUTION ON
ELEVATED SURFACES...SUCH AS BRIDGES AND OVERPASSES...WHERE BLACK
ICE FIRST DEVELOPS. THE SAME CAUTION APPLIES TO PEDESTRIANS
WALKING ON ELEVATED SURFACES WITH TEMPERATURES BELOW FREEZING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Wabash

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 4, 9:00 PM CST to December 5, 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 5, 4:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610822, 610823, 610824, 610825, 610826, 610827, 610828, 610829, 610837, 610838, 610839, 610840, 610841, 610842, 610843, 610844, 610845, 610846, 610847.